Straining (bowel movement) 2 weeks after muscle repair.

I had a muscle repair and small tummy tuck 2 weeks ago. Bowel movement has been fine until 2 days ago and I really really strained going to the toilet 2 days in a row for minutes at a time. I'm so worried I have damaged the internal stitches. My whole abdomen aches down the middle, How can I tell if I've done any damage

Doctor Answers 8

Postop Constipation

Dear MrsRiddles,

It is very important you not allow yourself to get constipated and strain. You should be on stool softeners and use of a laxative if necessary. Contact your surgeon for any specific protocols they recommend. You will need to be examined as well to make sure you did not pull the stitches through the abdominal muscles. It is particularly important to guard them six to eight weeks after surgery.

I hope this has been helpful.

Robert D. Wilcox, MD


Dallas Plastic Surgeon
4.4 out of 5 stars 17 reviews

Post Abdominoplasty constipation

Constipation can occur with any patient who takes opiates/pain meds. In order to prophylax against this occurrence, patients usually take stool softeners and lots of fluids. But if the patient is already constipated, there are several ways to loosen the stool, orally and/or rectally. Fortunately it is highly unlikely that the patient has broken any of the plication sutures while straining to pass stool. 

Larry C. Leverett, MD, FACS
Phoenix Plastic Surgeon
4.7 out of 5 stars 17 reviews

Straining after a tummy tuck

Thank you for the question. Constipation or straining during a bowel movement is not uncommon after a tummy tuck.  There are several reasons for this: dehydration, reduced consumption of food, lack of physical activity, and medications that slow your bowels down. It is highly unlikely that a straining during a bowel movement will undo the muscle tightening stitches placed during your tummy tuck. That being said, most doctors would advice you against straining too much. Instead, you can try using gentle stool softeners, do more walking, and drink plenty of fluids. 

Remember than an in-person exam with a board-certified plastic surgeon would be the best way to assess your needs and guarantee a reliable medical advice. Best of luck! Dr. Michael Omidi.

Michael M. Omidi, MD, FACS
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 80 reviews

Opiates

Thanks for your question. Most surgeons use opioids analgesics, such as codeine and morphine derivatives, after tummy tuck surgery. Unfortunately one of the side effect of these drugs is constipation. As well as starting stool softeners, I also recommend to my patients to eat plenty of fruit and vegetables, keep well hydrated, and if you can come of the opioid pain killers by using non-opioid analgesics instead then this will definitely help. It would be most unlikely that you have undone your muscle repair by straining, but contact your plastic surgeon for a review.

Anthony Barabas, MBBS
Cambridge Plastic Surgeon
5.0 out of 5 stars 19 reviews

Straining (bowel movement) 2 weeks after muscle repair

Thank you for your question. Im sorry to hear that you are having discomfort. After surgery, some patients will be constipated due to some of the medication. Talk to your surgeon to see if he can change the meds and add a stool softener. Good luck

Franco R. Jacome, MD
Mexico Plastic Surgeon
5.0 out of 5 stars 6 reviews

Bowel movement after tummy tuck

Hi,

Thanks for your question. Constipation after a tummy tuck is fairly common, especially if you are still taking pain medications. Be sure that you are on a stool softener each day, such as Senna-S or docusate. Also, be sure to follow-up with your surgeon so he/she can ensure there are no issues with your surgery. It would be very unusual to have torn anything while straining. 

Best wishes,

Dr. Blagg

Austin, TX

Ross Blagg, MD
Austin Physician
5.0 out of 5 stars 17 reviews

Straining (bowel movement) 2 weeks after muscle repair

Thank you for your question.  It is common to get constipated from pain meds after surgery.  It is unlikely to have done any damage to the muscle repair. Please talk to your surgeon for evaluation and take some stool softeners, drink plenty water.



Ven Erella, MD
Austin Plastic Surgeon
4.9 out of 5 stars 30 reviews

Post op constipation

It isn't unusual for patients to experience post op constipation. It is usually due to pain medication. My guess is that your internal sutures are fine, but if the pain doesn't improve, schedule an appointment to see your surgeon. Also, talk with him or her about possibly prescribing a stool softener to ease your bowel movements.

Kindly,

Kouros Azar

Kouros Azar, MD
Thousand Oaks Plastic Surgeon
4.9 out of 5 stars 33 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.